logoThe People's Perspective on Medicine

Heartburn Drug Caused Brain Damage

Q. A dear friend was put on Reglan for acid stomach and left on the drug for 9 years. The therapy is only supposed to last a few weeks.

She now has tardive dyskinesia. Her tongue is enlarged and she can no longer speak properly. The side effects did not go away when the drug was stopped. Is there anything that can help her? Please warn your readers about Reglan.

A. Reglan (metoclopramide) was first approved for use in the U.S. in 1980. It is prescribed for digestive tract problems such as reflux, delayed stomach emptying and nausea.

Although doctors were warned early on that this drug could cause a neurological disorder, it took the FDA almost 30 years to issue a black box warning about this complication.

On February 26, 2009, the agency cautioned about metoclopramide: “Tardive dyskinesia is characterized by involuntary, repetitive movements of the extremities, or lip smacking, grimacing, tongue protrusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movement of the fingers. These symptoms are rarely reversible and there is no known treatment. However, in some patients, symptoms may lessen or resolve after metoclopramide treatment is stopped.”

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
0- 0 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing
10
comments (13 total)
Comments
Add your comment

I had an acute dystonic reaction to Metoclopromide when I was 17. On the second day of taking it I had involuntary movements of my eyes, tongue, neck and spine,and a tremor. No one recognised the symptoms at first. It didn’t cross my parents minds that a simple anti-sickness medication would be a likely cause of these horrific effects. After a call to the doctor,I was taken to my local health center in a taxi, where the staff asked my mother if I had cerebral palsy. Or was it likely I had taken drugs?

They were all baffled, and I was sent in an ambulence to the hospital. A doctor there seemed to recognise the symptoms from when he worked with mentally ill patients who were on certain types of medication. And from that moment they knew what to do. I was given injections, and after several hours, my control of my movements started to come back.

I am in my 40s now and was always told it was an allergic reaction until recently after reading various articles. I am not sure if this was the main cause of my brain imbalance. I suppose there would never be a way to know either way now. I haven’t suffered any more involuntary movements since. I am also “mixed dominant”(handedness and sight,sides do not match). Since this is caused by brain wiring,could this have made me more susceptible to the side effects of Metoclopramide. Any thaughts?

I was on metaclopramide for nine years. I was also depressed for that whole time. Looking back, I was diagnosed as depressed by my sleep doctor 3 months after starting the drug. Nobody made the connection. I stopped taking it when I read about the possibility of permanent tardive dyskinesia, which I did not have. Lo and behold, three months later I was able to stop antidepressants.

I have been on a very low dose of reglan for 6+ years. Got off in dec. noticed increases acid reflux, chest pain, anxiety and exhaustion. can this be related to getting off drug?

I was just told that the problem I have been having is Tardive Dyskinesia. My tongue does what it wants in my mouth making it sore and also pushing against my teeth. I also smack my lips and make faces. I was on Metochopromide for 9 years dating back to 2001 for GERD. I took myself off of it in April of 2010 because my husband noticed me making faces. He would tell me about it and I didn’t realize I was doing it.
I mentioned to the Dr. about taking myself off of it because I read something about the drug. He did not say anything about it at the time. A few months later I noticed the tongue movement and I was looking up sore tongue, and reasons why, but then I went to the Dentist and asked about my tongue. The Dental Tech mentioned TD. So I looked that up and I was blown away everything I was experiencing was that. So I went back to the Dr. and this time I stressed what was going on.
He sent me to a Neurologist, and she told me it was TD. Now I’m waiting to hear from her about seeing a Movement Specialist. I want help with this it is upsetting my life. I’m embarrassed and want it to stop. Is there anything out there to help ME????

Sometimes drugs are pushed too much. Know your body and reactions. I have Gerd. I also have allergies which account for most of my reactions. I try natural ways when all possible. I am over 60 and do not take any medications at all. I hope to keep it this way. I do watch what I eat, take vitamins, never smoked, drink wine occasionally. Leading a healthy lifestyle has helped for years.
I still react with acid reflux if I eat too much, lie down too soon. So far though, thank God, I am OK. I hope everyone here finds their way to health. Our bodies were not meant to be on drugs for years. Short periods are fine. Be proactive in your health with your doctor.
Best of health to all.
Samatha
PS I failed to mention, I get taken for someone in my forties. Vitamins do help.

Terry, Joe,
Do you know why Reglan can causes TD? Also, I’ve heard that the risk is greater in older women? Any idea why? Also, are there are drugs similar to Reglan that do not have the risk of this terrible side effect?
Thanks, ME

I have been told a dill pickle a day will keep heart burn away. I have had reasonably good results, maybe. Is there anything to this?
Chuck

I am one of those people who gets dyskinesia with one dose of Reglan or Atarax. Both make my damaged brain react terribly with at least one day if not longer with Dyskinesia as an adverse reaction. I had dyskinesia and dystonia before I first discovered this link to both drugs but didn’t know about tardive dyskinesia. It affects my entire body by making me have involuntary muscle movement of my face, tongue, lips, hands, feet, arms and legs. It makes me feel totally out of control. I now have it listed as an allergy just to prevent doctor from prescribing it without me knowing about it. I am frequently hospitalized due to multiple neurological problems.

Is Zegerid a PPI?
PEOPLE’S PHARMACY RESPONSE: YES, ZEGERID INCLUDES BOTH OMEPRAZOLE, AKA PRILOSEC, AND SODIUM BICARBONATE, AKA BAKING SODA.

I can vouch for the papaya. I used to take Tums or Tagamet almost daily. Several years ago, a friend who worked at a natural food store recommended them. Now any time I have heartburn or indigestion, I just eat a few papaya tablets and they almost always solve the problem. Also, I don’t have daily symptoms anymore which makes me wonder if the other medications helped to perpetuate my GI problems.

* Be nice, and don't over share. View comment policy^